An alert Georgia emergency room doctor who saw three strange overdose cases apparently related to the drug Percocet sounded the alarm to the Georgia Poison Center this June, NBC News reported, likely saving lives in an epidemic that began when a man arrived in Macon with a batch of little yellow pills.
Over two weeks, health officials dealt with 40 more cases like the first woman's, who took four hours to be revived after Narcan was administered. Six resulted in deaths.
When that first patient came to, she ripped a breathing tube out of her throat. "In the slightest of a whisper, she said she took a Percocet," Dr. Gregory Whatley said.
U.S. & World
But after Whatley scrambled the poison center, which alerted local and federal investigators, toxicology tests determined that the pills weren't the opioid Percocet, but a new type of fentanyl, a synthetic opioid that can be 50 times stronger than heroin.